The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

WYOMING COUNTY COMMUNITY HOSPITAL 400 NORTH MAIN STREET WARSAW, NY 14569 Oct. 31, 2012
VIOLATION: COMPLIANCE WITH 489.24 Tag No: A2400
Based on interview and medical record review it was determined that the facility failed to have policies and procedures in effect to ensure compliance with 42 CFR 489.24 and the related provisions at 42 CFR 489.20. Please reference findings under Tag 2409.
VIOLATION: APPROPRIATE TRANSFER Tag No: A2409
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**


Based on medical record review, document review and interview the facility did not ensure that the patient was appropriately transferred. Specifically it was determined the patient needed inpatient psychiatric care, but instead was discharged .

Findings include:

Review of the Emergency Department (ED) record dated 2/11/12 documents that Patient #1 was brought to the ED from the county jail on 2/11/12 for worsening symptoms of drug withdrawal.

Review of the consent for treatment dated 2/11/12 revealed the patient was unable to sign, as he was delusional.

Review of Emergency Department (ED) physician documentation dated 2/11/12 indicates the patient is agitated, confused, restless, irritable and hallucinating. The patient reported a long history of drug and alcohol abuse. Physical exam documents the patient was obtunded with inappropriate neuropsych exam and withdrawn mood. Clinical impression is mood disorder, psychosocial dysfunction and acute psychosis. The patient became combative with blood draw and 4 point restraints were ordered and applied.

Review of the form entitled "Application of Involuntary Admission on Certificate of a Director of Community Services or Designee" dated 2/11/12 documents the patient is actively psychotic with mental health deterioration.

Review of Certificate of Examination by Director of Community Services or Designee dated 2/11/12 and signed by the ED physician states, " ...in my opinion this person has a mental illness for which immediate inpatient care and treatment in a hospital is appropriate ...this person ' s mental illness is likely to result in serious harm to himself or others."

Review of the Behavioral Health interdisciplinary assessment dated [DATE] at 1348 revealed the patient was complaining of mild depression, along with auditory and visual hallucinations. The patient reported he felt like hurting someone. The suicide risk assessment revealed documentation that the patient was currently psychotic. The summary of findings for this report revealed that the ED physician requested transfer for mental health decompensation and psychosis.

Review of ED nursing documentation dated 2/11/12 indicates at 1800 Geodon 20 mg intramuscularly was administered for agitation. In order to give the medication, the patient was restrained. At 1857 the patient remained restless and talking to himself. At 1900 the patient was discharged to the county jail in the custody of the correctional staff.

During interview with the ED physician on 10/31/12 the physician stated he did not have a clear understanding of how to deal with an acute mental health transfer of a county inmate. The physician stated that once he was made aware that a mental health bed was not available for this patient, the Director of the Mental Health(RN) unit was contacted. It was decided that since the patient was more sedate after receiving Geodon that he would be returned to the county jail and the patient was discharged .

Review of the ED record dated 2/12/12 indicated the patient was returned to the ED after suffering a seizure. The patient was admitted to the ICU with a diagnosis of multidrug withdrawal and rule out meningitis.